this issue
previous article in this issuenext article in this issue

Document Details :

Title: Heparin-induced thrombocytopenia after ICD-lead flushing
Author(s): L.C.J. de Bree , A.M.W. Alings , P. van Wijngaarden
Journal: Acta Cardiologica
Volume: 69    Issue: 2   Date: 2014   
Pages: 197-199
DOI: 10.2143/AC.69.2.3017303

Abstract :
Heparin-induced thrombocytopenia (HIT) is a potentially life-threatening prothrombotic complication following heparin administration. We describe a patient, known with idiopathic dilating cardiomyopathy, presenting nine days after a biventricular ICD implantation with dyspnoea and thrombocytopenia. Thirteen days after administration of a single heparin flush during ICD implantation, the patient developed venous thrombosis in two extremities and pulmonary embolism caused by HIT. HIT is the development of thrombocytopenia, caused by IgG antibodies against complexes of platelet factor 4 and heparin, leading to platelet aggregation. HIT may be accompanied by thrombosis in 20-50% of patients and untreated mortality rates are high. Once HIT is suspected, heparin should be replaced by an alternative anti-factor Xa or anti-factor II therapy. Regardless of the low incidence of HIT, because of the widespread use of heparin and the potentially life-threatening course of HIT, all physicians should be aware of it.

54.158.251.104.